Hail, Chisago
- When
- June 17, 11:35 AM CST to 11:45 AM CST
- Where
- Chisago County, 1.61 mi WNW of Almelund
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.510, -92.830
An isolated thunderstorm developed near North Branch, Minnesota, and moved into west central Wisconsin during the afternoon. This storm produced penny size hail east of North Branch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
An isolated thunderstorm developed near North Branch, Minnesota, and moved into west central Wisconsin during the afternoon. This storm produced penny size hail east of North Branch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 5:27 AM CST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 627 AM CDT MON JUN 17 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 405 AM CDT MON JUN 17 2013 THE TAIL OF THE HUDSON BAY UPPER LOW WILL SINK ACROSS THE UPPER MIDWEST TODAY...WHILE AN ASSOCIATED WEAK SURFACE COLD FRONT BACKS INTO WESTERN WI AND EASTERN MN. SHOULD BEGIN TO SEE CUMULUS DEVELOPMENT BY MID MORNING AS CYCLONIC FLOW AND COOLER TEMPS ALOFT WORK IN UNISON WITH DIURNAL HEATING. BY 17Z...MID LEVEL SATURATION IS EXPECTED TO BE SUFFICIENT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. ADDITIONAL SUPPORT IS ILLUSTRATED BY PROGGED 700-600MB OMEGA AND A TONGUE OF MUCAPES FROM 1000-2000 ALIGNED ALONG/NORTH OF THE INTERSTATE 94 CORRIDOR. SHOULD SEE COVERAGE OF STORMS DECREASE AFTER SUNSET WITH THE LOSS OF DIURNAL HEATING...ALTHOUGH THE ARRIVAL OF THE SHORTWAVE BETWEEN 03Z AND 12Z TUESDAY WILL RENEW THUNDERSTORM CHANCES THROUGH THE OVERNIGHT HOURS. TEMPERATURES TODAY WILL BE GIVEN A DECENT HEAD START...CONSIDERING THE MILD LOWS IN THE LOWER 50S AND 60S. A 20-25 DEGREE DIURNAL SHOULD BE FAIRLY EASY TO ACCOMPLISH...EVEN GIVING THE INCREASING CU DECK. ANTICIPATE MID 70S TO LOWER 80S TO BE COMMON...WITH MID 80S ALONG THE IA BORDER. LOWS TONIGHT WILL BE SLIGHTLY COOLER...WITH MID 40S TO MID 50S ANTICIPATED. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 405 AM CDT MON JUN 17 2013 ADDED SLIGHT CHANCE POPS ON TUESDAY MORNING DUE TO PRESENCE OF 50H SHORT WAVE ANTICIPATED TO AFFECT EASTERN HALF OF FA. NEW WARM FRONTAL BOUNDARY STILL PROGGED TO ENTER SOUTHWESTERN CWA ON WEDNESDAY BECOMING CATALYST FOR ADDITIONAL CONVECTIVE ACTIVITY. VERY WEAK SIGNATURE NOTED ON GFS40 305K ISENTROPIC ANALY...SO CHANCE POPS SEEMED REASONABLE AT THIS JUNCTURE. VERY SLOW PROGRESSION OF NEW INTERMOUNTAIN STORM SYSTEM EAST INTO THE DAKOTAS BY THURSDAY MORNING WILL CONTINUE A SLIGHTLY INCREASING THREAT OF CONVECTION OVER MUCH OF THE REGION WEDNESDAY NIGHT INTO SATURDAY. ALTHOUGH BOTH GFS40 AND EUROPEAN MAINTAIN 50H CUT OFF LOW OVER PACIFIC NORTHWEST/NORTHERN INTERMOUNTAIN WEST INTO AT LEAST SATURDAY ...DIFFERENCES REMAIN WITH PLACEMENT OF SFC CYCLONE BETWEEN THE TWO. GFS40 HAS A SLIGHTLY SLOWER AND SOMEWHAT FATHER SOUTH SOLUTION BY FRIDAY...AS COMPARED TO THE EUROPEAN. AT THIS JUNCTURE IT APPEARS MOST FAVORABLE AREA FOR HEAVY PRECIPITATION AND STRONGEST THUNDERSTORMS WOULD BE OVER CENTRAL AND NORTHERN MN LATE FRIDAY INTO SATURDAY. WOULD NOT BE SURPRISED TO ENCOUNTER SEVERAL OF THE SEVERE CATEGORY OVER PORTIONS OF WEST CENTRAL MN...WHERE BEST THETA E ADVECTION AND NOSE OF 85KT JET CORE ARE LINING UP ATTM. DUE TO PLACEMENT OF MOST THUNDERSTORMS OVER REGION NOTED ABOVE... DECIDED TO BUMP UP HIGHS ON SATURDAY A FEW DEGREES ACROSS ENTIRE FA. IF THIS SCENARIO DOES PAN OUT WE COULD EASILY ENCOUNTER LARGE SWATH OF TEMPS IN THE LOWER 90S SATURDAY AFTN...AS 1000-500MB THICKNESS VALUES INCREASE INTO THE 579-582DAM RANGE. OF COURSE PRESENCE OF ANY LONG LIVED CONVECTION PRECLUDED RAISING TEMPS INTO THIS RANGE FOR NOW. LOOKS LIKE BEST CHANCE FOR LIKELY SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY NIGHT INTO SUNDAY MORNING...AS FRONTAL BOUNDARY PIVOTS SE FROM NE MN INTO NE NEBRASKA. POSSIBILITY FOR FRONTAL BOUNDARY TO STALL OVER SOUTHERN MN/WEST CENTRAL WI SUNDAY AFTN INTO EARLY NEXT TUESDAY...ENHANCING THREAT FOR MODERATE TO HEAVY RAINFALL THIS TIME PERIOD. COOL FRONT WILL FINALLY SLIDE SOUTH INTO IOWA BY LATE TUESDAY AFTN. COOLER AIR FUNNELING IN BEHIND LARGE 50H VORTEX OVER SOUTHERN QUEBEC WILL RETURN HIGH TEMPS BACK TO MID 70S TO NEAR 80 RANGE NEXT TUESDAY THROUGH WEDNESDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 630 AM CDT MON JUN 17 2013 CANADIAN UPPER TROUGH WILL SINK ACROSS THE AREA TODAY...AND FOSTER CUMULUS CLOUD /CIRCA 3500-4000 FT/ AND POPCORN SHOWERS AND THUNDERSTORMS FROM LATE MORNING THROUGH THE AFTERNOON. THE GREATEST CONCENTRATION OF ACTIVITY IS EXPECTED ALONG AND NORTH OF INTERSTATE 94...WHERE VCSH/TEMPO GROUPS FOR SHOWERS HAVE BEEN INCLUDED. SCATTERED THUNDER IS ALSO EXPECTED...BUT WILL NOT INCLUDE THAT IN THE TAF UNTIL TIMING IS ABLE TO BE REFINED. ANY ATTENDANT RESTRICTIONS TO CIGS/VSBYS ARE EXPECTED TO BE BRIEF WITH RELATIVELY MINOR IMPACT /MVFR/. LINGERING WIDELY SCATTERED SHOWERS WILL BE POSSIBLE INTO TUESDAY AS THE UPPER TROUGH ROTATES OVER THE AREA. WEST-NORTHWEST WINDS WILL SHIFT TO NORTHEASTERLY BY THIS EVENING...WITH SPEEDS OF 5 TO 10 KTS THROUGH THE PERIOD /OUTSIDE OF ANY TEMPORARY CONVECTIVE-GENERATED GUSTS/. KMSP... PREDOMINANT VFR CONDITIONS ARE EXPECTED...WITH FLEETING MVFR CIGS/VSBYS ATTENDANT WITH ANY SHRA/TS THAT AFFECT THE SITE THIS AFTERNOON AND EVE. WEST WINDS SHIFT TO NORTHWEST BY 18Z AND INCREASE TO AROUND 10 KTS...THEN VEER TO NORTHEAST AND DECREASE BACK DOWN TO AROUND 5 KTS AROUND SUNSET. /OUTLOOK FOR KMSP/ TUE...VFR. SLIGHT CHC SHRA/TS EARLY. ESE WINDS 5 KTS. WED...VFR. CHC OF MVFR AFTN/EVE SHRA/TS. S WINDS 5-10 KTS. THU...VFR. CHC OF MVFR SHRA/TS. SSE WINDS 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...LS LONG TERM...AJZ AVIATION...LS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 548 AM CDT MON JUN 17 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 548 AM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A BACK DOOR COLD FRONT AND MID LEVEL TROUGH OF LOW PRESSURE WILL BE THE CATALYSTS FOR POSSIBLE STRONG THUNDERSTORMS THIS AFTERNOON OVER PORTIONS OF WEST CENTRAL WISCONSIN...EAST CENTRAL AND CENTRAL MINNESOTA. STRONG THUNDERSTORMS ARE MOST LIKELY NORTH OF A LINE...FROM WILLMAR TO MINNEAPOLIS TO BLOOMER WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NEW SLOW MOVING STORM SYSTEM BECOMING BETTER ORGANIZED OVER THE INTER-MOUNTAIN WEST...WILL BEGIN TO GENERATE THUNDERSTORMS OVER WEST CENTRAL MN WEDNESDAY AFTERNOON. THUNDERSTORM CHANCES WILL ENCROACH EASTWARD INTO THE REMAINDER OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN BY THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE REGION THURSDAY INTO AT LEAST SUNDAY. A FEW STRONG THUNDERSTORMS ARE ALSO POSSIBLE OVER PORTIONS OF WEST CENTRAL MINNESOTA ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1218 PM CDT MON JUN 17 2013 MNZ053-WIZ014-171745- CHISAGO-POLK- 1218 PM CDT MON JUN 17 2013 AT 1215 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF CAMBRIDGE...OR 17 MILES SOUTH OF PINE CITY. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HARRIS. BRANCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4549 9274 4544 9297 4560 9301 4563 9286 TIME...MOT...LOC 1718Z 328DEG 13KT 4557 9293 BORGHOFF
The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 17:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449400.